A Woman with Vaginal Bleeding After Starting a New Oral Contraceptive

Read full text
Authors: Emily Hartley Grant, Brooks Davis, Lindsay Tjiattas-Saleski
Cited by: 1
References: 4

Abstract

A 19-year-old female presented to the emergency department with vaginal bleeding for 1 day and passage of what she believed to be fetal tissue due to possible miscarriage (Fig. 1). She endorsed initial abdominal cramping and lower back discomfort. She reported being sexually active and recent placement on a combined oral contraceptive (OCP), levonorgestrel and ethinyl estradiol (Simpesse), 2 months prior to presentation. She denied menses since starting the OCP. Her vitals were stable; abdominal and pelvic exams were unremarkable.

Fields of Study & Subjects

Reproductive Health and Contraception Maternal and fetal healthcare Reproductive tract infections research

Publication details

Journal / source
Journal of the American College of Emergency Physicians Open
Publisher
Elsevier BV
Volume
7
Issue
2
Pages
100323–100323
Publication date
21 January 2026
Language
EN